Wisconsin, 2019High Wind and Strong Wind in Wisconsin, May 22, 2019
May 22, 2019 · NWS GRB · 8 events in 7 counties and zones
A period of strong winds behind an area of rain resulted in downed trees and power lines. A few gusts of 50 mph or greater downed several hundred trees, many uprooted in the saturated soil, across north-central and northeast Wisconsin.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $87,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of strong winds behind an area of rain resulted in downed trees and power lines. A few gusts of 50 mph or greater downed several hundred trees, many uprooted in the saturated soil, across north-central and northeast Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 21, 9:32 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, May 21, 9:32 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1032 PM CDT Tue May 21 2019
Updated aviation portion for 06Z TAF issuance
.UPDATE...
Issued at 715 PM CDT Tue May 21 2019
The primary push of the rain band around the mature cyclone over
the Plains is to the north. That combined with a feed of dry air
from the east at low-levels should limit far eastern WI to just
some sprinkles until at least midnight. Despite the delay, the
band will eventually overspread the entire area overnight, then
exit off to the northeast tomorrow morning.
There are some indications that strong and possibly even severe
convection could develop tomorrow afternoon in the wake of the
main band. By early to mid-afternoon, a strong mid-upper level
speed max will be pushing into the area from the southwest. The
LFQ of the speed max is likely to cut across central Wisconsin
during the late afternoon, providing organized large-scale lift.
The models indicate steep mid-level lapse rates (7-8K/km) across
the area, and deep layer shear around 50 knots. The main
uncertainty will be the amount of destabilization that occurs.
There would likely need to be a period of at least partial
sunshine in the wake of the primary rain band for a severe threat
to materialize. Computed MUCAPES off the models (for central
Wisconsin) were generally from 800-2000 J/kg, though the higher
end values are likely overdone and a result of an overestimate of
surface dew points. In any case, the situation tomorrow afternoon
will need to be monitored closely. The position of central
Wisconsin relative to the upper low center tomorrow afternoon will
be similar to where northeast Kansas was located this afternoon
when a band of low-topped supercells developed.
Will tweak the HWO for tomorrow to introduce the possibility of
strong storms. The forecast itself already contains a chance of
thunderstorms, and PoPs are probably okay since coverage of the
storms would likely be scattered.
&&
.SHORT TERM...Tonight and Wednesday
Issued at 236 PM CDT Tue May 21 2019
The main forecast concerns to be timing of rain showers to
overspread the area tonight and extent of thunderstorms Wednesday
afternoon.
The 19Z MSAS surface analysis showed the center of high pressure
situated over northeast sections of Lake Superior with low
pressure located over southwest KS. Gusty east winds between these
two weather systems with some gusts greater than 30 mph over parts
of central WI. A warm front also extended eastward from the low
pressure into the Ohio Valley.
The nearly vertically-stacked, strong system is forecast to lift
north-northeast across the central Plains tonight as the warm
front moves north toward southern sections of the Great Lakes. An
initial band of WAA-induced light rain showers this evening to be
replaced by lift from the approaching front with a more widespread
light to moderate rain showers after midnight. Instability looks
too weak to carry any thunder. However, heavier rainfall could
transport stronger winds aloft to the surface, thus a few gusts
later tonight could reach the 30-40 mph range. Min temperatures to
be in the lower to middle 40s north, middle to upper 40s south.
The weakening system is forecast to move northeast into the Upper
MS Valley, while the warm front shifts into the Great Lakes on
Wednesday. Shower activity will come to an end across central/
east-central WI during the morning with a continued chance of rain
showers across the north. A concern for Wednesday afternoon is the
chance for additional showers and some thunderstorms to redevelop
over the area as a 140 knot upper jet to be overhead and mid-level
lapse rates steepen. Do not see any of these storms turning strong
or severe, but small hail and gusty winds will be possible. High
temperatures to range from the upper 50s to lower 60s near Lake
MI, around 60 degrees north and lower to middle 70s far south.
.LONG TERM...Wednesday Night Through Tuesday
Issued at 236 PM CDT Tue May 21 2019
Main concern in the extended forecast will be the potential for
additional rainfall and continued elevated flows on area rivers. In
addition, temperatures are expected to warm to above average levels
for the last half of the work week with increasing chances of strong
to conditionally severe thunderstorms.
Wednesday night into Thursday: A surface low and vertically stacked
upper-level low center will shift eastward, crossing northwest WI
and much of Upper MI. The better/deeper moisture and better forcing
will lift north of much of the CWA, keeping most of the showers and
thunderstorms across northern MN/Upper MI/Lake Superior for this
time period. The best chance of seeing continued showers and a few
thunderstorms would be across mainly the north half of the area, and
especially close to the WI/UP border during the evening hours. High
pressure will then quickly build across the area late Thursday into
Thursday evening as upper ridging builds into the area. This will
allow for a break in the precipitation overnight through the day
Thursday. Overnight lows will be in the upper 40s to low 50s with
high temperatures warming into 60s north-central and the 70s
elsewhere on Thursday.
Thursday night into Friday: The next low pressure system is expected
to lift northward through the Plains once again, lifting a warm
front toward southern WI late Thursday night through the day
Friday. This will lead to another round of showers and
Thunderstorms from Friday morning through late Friday afternoon.
If the clouds clear from early day showers and thunderstorms, then
stronger afternoon thunderstorms will become increasingly likely
as instability increases and shear values increase. This will be
largely dependent upon how far north the warm front lifts. In
addition, there will also be some upper-level jet support during
the late afternoon hours. Models have trended a bit slower and a
bit farther to the south with the warm front positioning. This
would place the better chance of seeing some stronger
thunderstorms/possibly severe over portions of central and east-
central WI, with the best chances over southern WI. This would be
near the warm front and ahead of the cold front as it passes
through during the afternoon/early evening hours. Overall details
will need to be fine- tuned as we get closer to the end of the
week, but it will be worth keeping an eye on over the next few
days. These details will make all the difference in the severe
potential. Temps will continue to be above normal with afternoon
highs running into the 70s (warmest central/east-central) with
overnight lows only dropping into the upper 40s and low 50s.
Friday night through Saturday night: High pressure is expected to
pass across the area through this time period, allowing for another
break in the precipitation. Highs will be in the 70s with overnight
lows in the 40s and 50s.
The rest of the extended: A weak system/cold front is expected to
pass through the area Sunday night into Monday morning. This may
give a small chance of showers and possibly a thunderstorm during
this time period, but not expecting a widespread wash out. Perhaps a
more widespread precip event may occur for Tuesday into the middle
of the week. Generally went with a consensus of the models during
this time period, giving highs in the 60s and overnight lows in the
40s.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1028 PM CDT Tue May 21 2019
A large rain band wrapping around a mature cyclone lifting NNE
from the central Plains will continue to overspread the area
overnight. A feed of dry air from the east at low levels will
allow ceilings to hold up initially, but expect they will
eventually trend down sharply. There is uncertainty in exactly
when that will occur, but expect widespread low-end MVFR and IFR
ceilings by a few hours after daybreak. The primary rain band
will shift off to the northeast tomorrow, but scattered thunderstorms
will develop during the afternoon. LLWS is expected tonight.
&&
.HYDROLOGY...
Issued at 236 PM CDT Tue May 21 2019
Even through most rivers and streams have crested and started to
slowly fall, additional rainfall tonight and again later this
week will keep the rivers elevated. In addition, the release of
water from dams along the Wisconsin and Menominee rivers will
generate fast flows downstream. Anyone living near rivers and
streams should keep aware of the latest weather information and
be prepared to seek higher ground should any flooding occur.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE.........Skowronski
SHORT TERM.....Kallas
LONG TERM......Cooley
AVIATION.......Skowronski
HYDROLOGY......Kallas
Hazardous weather outlook, May 21, 6:50 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
750 PM CDT Tue May 21 2019
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
750 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Isolated wind gusts to 40 mph are possible with some of the rain
showers that will overspread the area tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Scattered thunderstorms are expected to develop Wednesday
afternoon and evening. A few of the storms could produce strong
wind gusts and hail.
Thunderstorms are also possible late Thursday night into Friday.
Some of the storms may be strong Friday afternoon and evening over
central and east-central Wisconsin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight, but may become
necessary Wednesday afternoon and evening.
LMZ521-522-541>543-221100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
750 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Waves hazardous to small craft are expected to develop on Lake
Michigan south of Sturgeon Bay late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Waves hazardous to small craft are expected to continue on
portions of Lake Michigan south of Sturgeon Bay into Wednesday
evening. Scattered thunderstorms could also pose a hazard to
boaters on the bay and lake Wednesday afternoon and evening.
Thunderstorms are possible on Friday. Some of the storms may be
strong Friday afternoon and evening and pose a hazard to mariners.
Skowronski
Strong Wind, Oneida
- When
- May 22, 12:00 AM CST to 4:00 AM CST
- Where
- Oneida forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
Strong winds downed trees and power lines across Oneida County.
Strong Wind, Lincoln
- When
- May 22, 12:00 AM CST to 4:00 AM CST
- Where
- Lincoln forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
Strong winds downed trees and power lines across Lincoln County.
Strong Wind, Marathon
- When
- May 22, 12:00 AM CST to 4:00 AM CST
- Where
- Marathon forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Strong winds downed trees and power lines across Marathon County.
Strong Wind, Wood
- When
- May 22, 12:00 AM CST to 4:00 AM CST
- Where
- Wood forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
Strong winds tore metal siding from the side of a barn in Auburndale.
Strong Wind, Portage
- When
- May 22, 12:00 AM CST to 4:00 AM CST
- Where
- Portage forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Strong winds tore metal roofing from a building near Plainfield.
Strong Wind, Brown
- When
- May 22, 12:00 AM CST to 4:00 AM CST
- Where
- Brown forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
Strong winds downed trees and knocked out power in Brown County. One tree landed on a car on the east side of Green Bay.
Strong Wind, Winnebago
- When
- May 22, 12:00 AM CST to 4:00 AM CST
- Where
- Winnebago forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
Strong winds downed some trees between Oshkosh and Neenah.
High Wind, Marathon
- When
- May 22, 1:30 AM CST to 2:00 AM CST
- Where
- Marathon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
High winds downed hundreds of trees and power lines in Marathon County.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 201932 injured · $170 million · EF3 · 23 events
- Tornadoes and Hail in Iowa, May 22, 20191 death · 1 injured · $535,000 · EF2 · 5 events
- Tornadoes and Flash Flooding in Oklahoma, May 22 to 23, 2019$953,000 · EF2 · 47 events
- Flooding in Arkansas, May 22 to 31, 20191 death · 4 events
- Heat in South Carolina, May 22, 20191 death · 1 event
- Flooding in Iowa, May 22 to 31, 2019$1.3 million · 13 events
- Tornadoes and Hail in Illinois, May 22 to 23, 2019$1,000 · EF1 · 67 events
- Tornado and Hail in Oklahoma, May 22, 2019$3,000 · EF1 · 6 events
- Tornado and Damaging Winds in Illinois, May 22, 2019EF1 · 3 events
- Flooding in Iowa, May 22 to 31, 2019$24,000 · 2 events
- Damaging Winds in Illinois, May 22 to 23, 201972 kt wind · 18 events
- Hail and Damaging Winds in Illinois, May 22 to 23, 20191.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827462, 827470, 827474, 827476, 827480, 827481, 827485, 827488.